Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 178, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2004, 8:31 PM CDT for Johnson County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2004, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 17, 2004, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:55 PM CDT | HAIL 0.75 | Leeton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2108 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 180131
SVREAX
MOC101-180215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 PM CDT TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 915 PM CDT
* AT 824 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BASEBALL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES
SOUTHEAST OF WHITEMAN AFB TO 4 MILES NORTHEAST OF HOLDEN...OR
NEAR WARRENSBURG...AND MOVING SOUTH AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LEETON BY 900 PM CDT.
CHILHOWEE BY 910 PM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 3859 9399 3885 9393 3878 9351 3874 9352
3872 9352 3864 9352 3862 9351 3860 9352
3856 9352 3856 9374
$$
SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 3:22 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 322 PM CDT TUE AUG 17 2004 .DISCUSSION... SHORT TERM CONCERNS WILL FOCUS ON TWO FRONTS...A WEAK ONE THIS AFTERNOON...AND A STRONGER ONE COMING IN FOR THE WEDNESDAY NIGHT AND THURSDAY TIME FRAME. UPPER LEVEL PATTERN IS BASICALLY A NORTHWEST FLOW WITH STRONG POLAR VORTEX OVER CANADA. CURRENT FRONT HAS BEEN MAKING DECENT PROGRESS THROUGH THE FORECAST AREA THIS AFTERNOON...WITH 700 MB SHORT WAVE MOVING ACROSS AND WEIGHT OF COOLER AIR IN WESTERN IOWA HELPING OUT. SURFACE WAVE ALONG THIS FRONT IS PROVIDING THE CONVERGENCE AIDING IN THUNDERSTORM DEVELOPMENT IN EASTERN AREAS. EXPECT THIS WAVE TO BE MOVING OFF INTO ILLINOIS BY EARLY EVENING...AND WESTERN END OF THIS FRONT STALLING OUT AS RETURN FLOW SETS UP ACROSS PLAINS THIS EVENING IN RESPONSE TO NEXT SHORT WAVE HEADING SOUTH OUT OF CANADA. THUS THINK CHANCE OF THUNDERSTORMS WILL BE CONFINED TO EVENING HOURS. WAA TONIGHT SETS UP TO THE NORTH OF FORECAST AREA...WITH MCS EXPECTED TO DEVELOP IN NEBRASKA AND IOWA LATE TONIGHT. NEXT FRONT SHOULD BE APPROACHING FORECAST AREA BY WEDNESDAY AFTERNOON...WITH THE NEXT CHANCE OF THUNDERSTORMS. FRONT WILL LIKELY STALL IN SOUTHERN MISSOURI THURSDAY MORNING AS UPPER WAVE MOVES PAST. THIS WAVE SHOULD DEEPEN THE VORTEX IN CANADA...PUSHING COLDER AIR FURTHER SOUTH. THUS FRONT WILL WAVER IN AREA ON THURSDAY. THURSDAY NIGHT LOOKING MORE INTERESTING AS WAVE COMING OUT OF SOUTHERN HIGH PLAINS HEADS OUR WAY. WITH BOUNDARY IN REGION...AND PLENTY OF MOISTURE RETURN FROM THE GULF...ETA SHOWING HEAVIER RAINFALL DURING THE THURSDAY NIGHT TIME FRAME. WILL BE INCREASING POPS A BIT. PC THE BIGGEST CHALLENGE IN THE FORECAST FOR THIS WEEKEND IS TEMPERATURES. THE LONGWAVE WEATHER PATTERN IS FORECAST TO UNDERGO A PRETTY SIGNIFICANT CHANGE SATURDAY AND SUNDAY, AND FORECASTING THE ULTIMATE DESTINATION OF THE COLD AIR OVER NORTH CENTRAL CANADA IS TOUGH. ALL OF THE MEDIUM RANGE MODELS PROG THE DEMISE OF THE OMEGA BLOCK OVER ALASKA OVER THE WEEKEND. THE GFS IS SOMEWHAT MORE AGGRESSIVE BREAKING THIS FEATURE DOWN THAN THE EUROPEAN MODELS, AND 850MB TEMPERATURES ARE WARMER ON THE GFS AS A RESULT. THE LONGER THE BLOCK HOLDS, THE HIGHER THE LIKELIHOOD FOR COOL AIR OVER THE WEEKEND. A STRONGER BLOCK AND MORE AMPLIFIED PATTERN WOULD FAVOR A MORE SOUTHERLY TRACK OF THE CANADIAN POLAR VORTEX, AND SUBSEQUENTLY A COOLER SURGE OF AIR FOR NORTHERN MISSOURI SATURDAY. FOR NOW, I HAVE DEVIATED LITTLE FROM TEMPERATURE GUIDANCE FROM THE HPC, BUT WOULD NOT BE SURPRISED IF READINGS WERE COOLER FRIDAY, SATURDAY AND SUNDAY. RECORD COLD TEMPERATURES LIKE LAST WEEKEND ARE UNLIKELY GIVEN THE BREAK DOWN OF THE HIGH AMPLITUDE PATTERN, BUT TEMPERATURES 5 TO 10 DEGREES BELOW AVERAGE ARE POSSIBLE AS WE EXPERIENCE A GLANCING BLOW OF CHILLY CANADIAN AIR. KOCH && .PREV DISCUSSION... 924 AM... MAKING SOME MINOR CHANGES TO TODAY AND EVENING CHANCES OF THUNDERSTORMS BASED ON WHERE FRONT IS CURRENTLY IN NORTHWEST CORNER OF MISSOURI...AND ITS SLOWER PROGRESSION THROUGH AREA THIS MORNING. BASED ON RUC DEPICTION OF POSITION BY EARLY AFTERNOON...MAY SEE THUNDERSTORMS DEVELOPING ACROSS AREAS FROM ST JOSEPH TO KIRKSVILLE...THEN HEADING SOUTHEAST RATHER RAPIDLY AS FRONT FINALLY SURGES SOUTH THIS EVENING. PC 350 AM... MAIN CONCERN CONTINUES TO BE FORECASTING THE LOCATION OF THE SURFACE BOUNDARY THROUGH THE WEEK. REGION REMAINS ON THE EDGE OF WEST/NORTHWEST FLOW. THE LATEST IN A SERIES OF SHORTWAVES SHOULD SEND THE WEAK SURFACE FRONT ACROSS NORTHERN MISSOURI TODAY. THE FRONT IS VERY WEAK WITH LITTLE CONVERGENCE ALONG IT...AND MAY NOT MAKE IT INTO THE AREA. FOR NOW HAVE IT MAKING IT TO AROUND HIGHWAY 36 BEFORE BECOMING TOO WEAK TO FIND LATE TUESDAY NIGHT. WHILE EASTERN KANSAS AND WESTERN MISSOURI SOUNDINGS INDICATED A MID LEVEL CAP DEVELOPING...EASTERN PORTION OF THE FORECAST AREA SHOULD BE ON THE EASTERN EDGE OF THE CAP. SO WITH NO CAP AND A WEAK BOUNDARY MOVING THROUGH...HAVE MAINTAINED 30 POPS ACROSS EASTERN COUNTIES ONLY. SEVERE STORMS ARE POSSIBLE WITH LI/S FROM -3 TO -6 AND CAPE GREATER THAN 2500 J/KG PROGGED. IF STORMS GET GOING...MAY HAVE TO BUMP POPS BACK UP TO THE WEST ALONG THE FRONT. A STRONGER SHORTWAVE AND ASSOCIATED COLD FRONT IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEBRASKA INTO IOWA. A FEW OF THESE MAY PUSH INTO MAINLY NORTHERN PORTIONS OF THE FORECAST AREA LATE TONIGHT AND WEDNESDAY MORNING. THICKNESS FIELDS INDICATE STORMS WILL SLOW DOWN DRAMATICALLY ONCE REACHING NORTHERN MISSOURI. EXPECT THE COLD FRONT TO PUSH INTO NORTHERN MISSOURI BY WEDNESDAY EVENING. AIRMASS SHOULD BE FAIRLY UNSTABLE AS TEMPERATURES WARM INTO THE UPPER 80S/LOWER 90S. HAVE 40 POPS ACROSS MOST OF THE FORECAST AREA WEDNESDAY NIGHT. SEVERE STORMS ARE ONCE AGAIN POSSIBLE WITH MORE CONVERGENCE ALONG THE FRONT. OTHERWISE HAVE BUMPED TEMPS UP A FEW DEGREES TODAY AND WEDNESDAY WITH FEWER CLOUDS EXPECTED AND GOOD SOUTHWEST FLOW AT THE SURFACE. NO OTHER CHANGES MADE. NRR && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFOEAX
Hazardous weather outlook, Aug 17, 12:42 PM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1242 PM CDT TUE AUG 17 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES INTO THE AREA. LOCATIONS EAST OF A LINE FROM LANCASTER TO MILAN...BROOKFIELD...KEYTESVILLE AND FAYETTE WILL BE THE MORE FAVORABLE AREA TO SEE DAMAGING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE NEAR THE IOWA BORDER IN NORTHERN MISSOURI STARTING IN THE AFTERNOON AS A STRONGER COLD FRONT MOVES IN FROM THE NORTH. THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS THIS FRONT MOVES FURTHER SOUTH...BUT THE MAIN THREAT OF ANY SEVERE STORMS WILL BE IN THE LATE AFTERNOON AND EVENING HOURS IN AREAS FROM UNIONVILLE TO LANCASTER. THOSE STORMS MAY PRODUCE DAMAGING WIND AND HAIL. ON THURSDAY AND FRIDAY WITH A FRONT LINGERING OVER MISSOURI... THUNDERSTORMS WILL STILL BE POSSIBLE...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN AREAS EAST OF A LINE FROM LANCASTER TO MILAN...BROOKFIELD...KEYTESVILLE AND FAYETTE AND ON WEDNESDAY...NEAR THE IOWA BORDER IN NORTH CENTRAL AND NORTHEAST MISSOURI. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
In the hours before
Local storm report, Aug 17, 7:38 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL SWEET SPRINGS 38.97N 93.42W
08/17/2004 1.00 INCH SALINE MO LAW ENFORCEMENT
0735 PM TSTM WND GST SWEET SPRINGS 38.97N 93.42W
08/17/2004 70 MPH SALINE MO LAW ENFORCEMENT
&&
SEAMANLocal storm report, Aug 17, 7:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
746 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST 6 SW HUGHESVILLE 38.78N 93.37W
08/17/2004 60 MPH PETTIS MO EMERGENCY MNGR
&&
SEAMANLocal storm report, Aug 17, 7:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG SWEET SPRINGS 38.97N 93.42W
08/17/2004 SALINE MO AMATEUR RADIO
8 INCH LIMBS AND POWERLINES DOWN.
&&
SEAMANLocal storm report, Aug 17, 8:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 6 E WARRENSBURG 38.76N 93.62W
08/17/2004 1.00 INCH JOHNSON MO STORM CHASER
0801 PM HAIL 6 E WARRENSBURG 38.76N 93.62W
08/17/2004 1.25 INCH JOHNSON MO STORM CHASER
&&
SEAMANLocal storm report, Aug 17, 8:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL WHITEMAN AFB 38.73N 93.55W
08/17/2004 0.75 INCH JOHNSON MO TRAINED SPOTTER
&&
SEAMANLocal storm report, Aug 17, 8:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG SWEET SPRINGS 38.97N 93.42W
08/17/2004 SALINE MO EMERGENCY MNGR
TIN ROOF BLOWN OFF A STRUCTURE IN SWEET SPRINGS. 2 1/2
FOOT DIAMETER TREES SNAPPED IN HALF.
0800 PM HAIL 6 E WARRENSBURG 38.76N 93.62W
08/17/2004 3.00 INCH JOHNSON MO STORM CHASER
2.5 TO 3 INCH HAIL OBSERVED BY STORM CHASER.
0820 PM HAIL 5 SE WARRENSBURG 38.71N 93.66W
08/17/2004 1.75 INCH JOHNSON MO LAW ENFORCEMENT
&&
SEAMANThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:28 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 62 min |
| Aug 17, 7:36 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 69 min |
| Aug 17, 8:53 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 67 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.